Alert archive / Florida / Special Marine Warnings in 2007

Special Marine Warning 310, NWS Key West, FL

December 14, 2007

NWS Key West, FL issued this special marine warning at Dec 14, 2007, 9:19 PM EST. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 14, 2007, 9:19 PM EST (02:19 UTC)
Expired
Dec 14, 2007, 10:15 PM EST
In force
56 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 108 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 2.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2007-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2007-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1327 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS52 KKEY 150220
SMWKEY
GMZ075-150315-
/O.NEW.KKEY.MA.W.0310.071215T0219Z-071215T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
919 PM EST FRI DEC 14 2007

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS NORTH 20 NM AND
  SOUTH 60 NM....

* UNTIL 1015 PM EST

* AT 915 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS FROM
  15 NAUTICAL MILES SOUTHWEST OF DRY TORTUGAS LIGHT TO 10 NAUTICAL   
MILES SOUTH OF REBECCA SHOAL LIGHT...MOVING NORTH AT 15 KNOTS.

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN. BOATERS
SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THREATENING WEATHER HAS
PASSED.

LAT...LON 2491 8310 2488 8261 2482 8244 2478 8232
      2422 8249 2425 8270 2426 8286 2444 8328
TIME...MOT...LOC 0219Z 226DEG 18KT 2454 8315 2455 8309
          2452 8300 2451 8296 2447 8284 2448 8273
          2447 8262 2443 8257

$$

FUTTERMAN
2 follow-up statements
000 
FZUS72 KKEY 150244
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
943 PM EST FRI DEC 14 2007

GMZ075-150315-
/O.CON.KKEY.MA.W.0310.000000T0000Z-071215T0315Z/
WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS NORTH 20 NM AND
SOUTH 60 NM. GM-
943 PM EST FRI DEC 14 2007

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1015 PM EST...

FOR THE FOLLOWING AREA...
WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS NORTH 20 NM AND
SOUTH 60 NM....

AT 941 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35
KNOTS FROM 10 NAUTICAL MILES WEST OF DRY TORTUGAS LIGHT TO 9 NAUTICAL
MILES SOUTHWEST OF REBECCA SHOAL LIGHT...MOVING NORTH AT 15 KNOTS.

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN. BOATERS
SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THREATENING WEATHER HAS
PASSED.

LAT...LON 2491 8310 2488 8261 2482 8244 2478 8232
      2422 8249 2425 8270 2426 8286 2444 8328
TIME...MOT...LOC 0243Z 174DEG 10KT 2459 8310 2457 8294
          2455 8283 2455 8275 2451 8268 2445 8265

$$

FUTTERMAN
000 
FZUS72 KKEY 150317
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1014 PM EST FRI DEC 14 2007

GMZ075-150324-
/O.EXP.KKEY.MA.W.0310.000000T0000Z-071215T0315Z/
WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS NORTH 20 NM AND
SOUTH 60 NM. GM-
1014 PM EST FRI DEC 14 2007

...SPECIAL MARINE WARNING EXPIRES AT 1015 PM EST...

THE AFFECTED AREA WAS...
WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS NORTH 20 NM AND
SOUTH 60 NM....

THESE THUNDERSTORMS ARE NO LONGER PRODUCING WIND GUSTS IN EXCESS OF 
35 KNOTS...SO THEREFORE THE SPECIAL MARINE WARNING HAS BEEN ALLOWED 
TO EXPIRE. THROUGH 1030 PM...GUSTY WINDS NEAR 25 KNOTS AND HEAVY 
RAINFALL ACCOMPANIED BY A FEW LIGHTNING STRIKES...ARE STILL POSSIBLE 
ACROSS WATERS WEST OF DRY TORTUGAS NATIONAL PARK. 

LAT...LON 2491 8310 2488 8261 2482 8244 2478 8232
      2422 8249 2425 8270 2426 8286 2444 8328
TIME...MOT...LOC 0314Z 174DEG 10KT 2468 8311 2466 8295
          2464 8284 2464 8276 2460 8269 2454 8266

$$

FUTTERMAN

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Dec 14, 2:55 PM EST, 6 hours 24 minutes earlier.

Area forecast discussion, Dec 14, 2:55 PM EST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
255 PM EST FRI DEC 14 2007

.DISCUSSION...
A TROF AXIS EXTENDS NORTHWARD FROM THE REMNANTS OF OLGA IN THE
WESTERN CARRIBEAN TO NEAR THE DRY TORTUGAS AND THEN NORTHEASTWARD
ACROSS CENTRAL FLORIDA.  THE ATLANTIC HIGH IS RETREATING IN ADVANCE
OF A LOW DEVELOPING OVER SOUTH TEXAS.  THE RESULTANT WINDS HAVE BEEN
MAINLY SOUTHEAST AND ARE DROPPING AT THE REEF STATIONS.

.FORECAST...
TONIGHT AND SATURDAY...TONIGHT SHOULD BE LIKE A TYPICAL SUMMER
PATTERN...WITH SCATTERED SHOWERS MOVING ACROSS THE AREA IN EAST TO
SOUTHEAST FLOW.  WINDS WILL REMAIN SOUTHEAST AS THE LOW OVER SOUTH
TEXAS STRENGTHENS AND MOVES NORTHEASTWARD INTO LA BY SATURDAY
MORNING.  THE MODELS MERGE THE REMNANTS OF OLGA INTO A PREFRONTAL
NORTH-SOUTH TROUGH ACROSS THE CENTRAL GULF BY TOMORROW
AFTERNOON...WITH SOUTHEAST WINDS AND GOOD MOISTURE REMAINING IN
PLACE ACROSS THE KEYS.  AN ASSOCIATED UPPER LEVEL TROF WILL BRING
INCREASING SOUTHWEST FLOW ALOFT...CREATING A SLIGHTLY FAVORABLE
SHEAR PROFILE FOR SMALL SUPERCELL THUNDERSTORMS.  HOWEVER...THE KEYS
AREA WILL BE LACKING A SURFACE TRIGGER...SINCE THE PREFRONTAL TROF
WILL REMAIN WEST OF THE AREA.  INSTEAD...LOW LEVEL ISENTROPIC LIFT
WILL COMBINE WITH THE UPPER LEVEL DIVERGENCE TO CREATE MOSTLY CLOUDY
SKIES AND INCREASING SHOWERS BY SATURDAY AFTERNOON.  THE FLOW
PATTERN WILL ALSO BRING THE MORNING CUBAN LAND BREEZE FAIRLY FAR
NORTH INTO THE STRAITS...SO WE COULD SEE SOME THUNDER ALONG IT
DURING THE AFTERNOON...WITH OUTFLOW BOUNDARIES PROPAGATING ACROSS
THE AREA.

SUNDAY...THE SURFACE LOW INTENSIFIES AND MOVES RAPIDLY NORTHEAST
INTO THE MID ATLANTIC STATES.  A TRAILING COLD FRONT WILL MOVE
ACROSS THE KEYS DURING THE AFTERNOON.  THIS FRONT WILL MOVE ACROSS
DEEP TROPICAL MOISTURE AND HAVE DECENT UPPER LEVEL SUPPORT IN THE
FORM OF THE DIVERGENT RIGHT REAR QUAD OF A 50 KNOT JET.  MODEL WIND
PROFILES INDICATE SUPPORT OF LINEAR CONVECTION ALONG THE FRONT...BUT
850 WINDS OF ONLY 30-40 KNOTS WILL HOPEFULLY LIMIT DOWNBURST
POTENTIAL TO JUST BELOW SEVERE THUNDERSTORM CRITERIA.

MONDAY...THE FRONT WILL PASS COMPLETELY THROUGH THE AREA EARLY
SUNDAY NIGHT.  GUSTY NORTH WINDS AND CLEARING SKIES WILL COME IN
BEHIND IT ON MONDAY.

EXTENDED...AS THE HIGH REESTABLISHES ITSELF TO THE
NORTHEAST...NORTHEAST WINDS WILL BECOME EAST BY WED...BUT NOT
DECREASE MUCH BELOW 20 KNOTS FOR THE REST OF THE WEEK.  SKIES SHOULD
BE MOSTLY SUNNY WITH VERY LITTLE CHANCE FOR RAIN.

&&

.MARINE...
SMALL CRAFT ADVISORY FOR SEAS WILL EXPIRE THIS AFTERNOON...ALTHOUGH
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL SEAS SUBSIDE LATER
TONIGHT.  SATURDAY...WINDS SHOULD INCREASE BACK INTO THE 15 TO 20
KNOT RANGE AHEAD OF THE FRONT AND THEN BE ABOVE 20 KNOTS AFTER THE
FRONT COMES THROUGH ON SUNDAY.  FOLLOWING THE FRONT...WINDS MAY STAY
OVER 20 KNOTS FOR SEVERAL DAYS AS HIGH PRESSURE BUILDS IN TO THE
NORTH AND NORTHEAST.

&&

.AVIATION...
BESIDE A BRIEF MVFR OCCURRENCE...VFR CONDITIONS CAN BE ANTICIPATED
AT THE KEY WEST AND MARATHON TERMINALS. MOVEMENT OF ANY SHOWER
ACTIVITY WILL BE TOWARD THE WEST NORTHWEST NEAR 15 MPH. SURFACE
WINDS WILL BE FROM THE EAST SOUTHEAST AT 10 KNOTS OR LESS.

&&

.CLIMATE...
KEY WEST INTERNATIONAL AIRPORT RECORDED 0.38 INCHES OF RAINFALL
YESTERDAY...DECEMBER 13TH. THIS IS THE HIGHEST SINGLE-DAY RAIN TOTAL
IN KEY WEST SINCE OCTOBER 26TH...WHEN 0.52 INCHES WAS RECORDED.

THE STRING OF WARM...ABOVE NORMAL DAYS WILL REACH 9 IN A ROW ON
SATURDAY...BEFORE BEING SNAPPED BY A COLD FRONT ON SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  74 82 74 77 / 30 40 40 70
MARATHON  74 83 74 77 / 30 40 40 70

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

PUBLIC/MARINE/DIGITAL/FIRE/CLIMATE.....STRAHAN
AVIATION/SHORT-TERM....................APA
Hazardous weather outlook, Dec 14, 6:00 AM EST, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EST FRI DEC 14 2007

FLZ076>078-GMZ031>033-052>054-072>075-151100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EST FRI DEC 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

EAST TO SOUTHEAST BREEZES ACROSS ATLANTIC WATERS WILL BE 15 TO 20
KNOTS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE FLORIDA STRAITS
THROUGH LATE MORNING FOR HAZARDOUS SEAS UP TO 7 FEET OUTSIDE THE
REEF. EVEN AFTER SEAS SUBSIDE SMALL CRAFT SHOULD EXERCISE CAUTION ON
THE ATLANTIC WATERS FOR WINDS. WINDS AND SEAS WILL BE HIGHER NEAR
ISOLATED THUNDERSTORMS. THE PRIMARY THUNDERSTORM HAZARDS WILL BE
DANGEROUS CLOUD TO WATER LIGHTNING STRIKES AND ISOLATED STRONG WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT CAUTIONARY STATEMENT WILL LIKELY REMAIN IN EFFECT ON
THE ATLANTIC WATERS THROUGH SATURDAY DUE TO CONTINUED FRESH GENERALLY
SOUTHEASTERLY BREEZES. ISOLATED THUNDERSTORMS WILL ALSO AFFECT ALL
KEYS WATERS...WITH THE PRIMARY THUNDERSTORM HAZARDS REMAINING
DANGEROUS LIGHTNING AND STRONG WIND GUSTS. ON SUNDAY...A FAIRLY
STRONG COLD FRONT WILL MOVE ACROSS FLORIDA KEYS WATERS ACCOMPANIED
BY HEAVY SHOWERS AND THUNDERSTORMS. WINDS AND SEAS WILL INCREASE BEHIND
THE FRONT FOR EARLY NEXT WEEK...LIKELY RESULTING IN SMALL CRAFT
ADVISORY CONDITIONS ON MOST OR ALL WATERS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEE

Nearby

Special Marine Warnings in Florida, 2007Every special marine warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.